Hail, McKenzie
- When
- July 11, 3:15 PM MST to 3:20 PM MST
- Where
- McKenzie County, 8.3 mi S of East Fairview
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.730, -103.810
An upper level trough over southern Canada combined with numerous surface boundaries to trigger evening severe thunderstorms across western North Dakota and eventually into south central North Dakota. Numerous reports of large hail were received across the west where initially isolated splitting storms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level trough over southern Canada combined with numerous surface boundaries to trigger evening severe thunderstorms across western North Dakota and eventually into south central North Dakota. Numerous reports of large hail were received across the west where initially isolated splitting storms developed. As the convection moved east into south central North Dakota, a quasi-linear storm structure developed and intensified as it moved across Oliver County and eventually into the Bismarck area. The storms weakened east of Bismarck shortly before midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 1:06 PM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 306 PM CDT WED JUL 11 2012 .SHORT TERM...TONIGHT THROUGH THUURSDAY NIGHT... SURFACE TROUGH NOW EXTENDS FROM LOW NEAR MANITOBA GREAT LAKES SOUTH TO WEST CENTRAL NORTH DAKOTA. ATMSOPHERE REMAINS CAPPED AHEAD OF FRONT WITH SOME GAPS APPEARING ALONG AND BEHIND THE TROUGH. HIGH SCATTERED POPS REMAIN IN THE FORECAST TONIGHT...AND FOR MUCH OF THURSDAY ESPECIALLY EASTERN COUNTIES. TEMPERATURES WILL MODERATE SOME TOMORROW WITH PASSAGE OF FRONT. .LONG TERM...FRIDAY THROUGH WEDNESDAY... OVERALL PATTERN BECOMES MORE ACTIVE THROUGH NEXT WEEK. MODELS IN DECENT AGREEMENT WITH MOSTLY DRY/HOT WEATHER FRIDAY INTO SATURDAY AS AN AMPLIFYING RIDGE SLIDES FROM EASTERN MONTANA INTO WESTERN AND CENTRAL NORTH DAKOTA. SOME CONCERN FOR RIDGE TOPPERS AFFECTING FAR NORTHERN NORTH DAKOTA BUT THE GEM IS THE ONLY MODEL ADVERTISING THIS SATURDAY AND WILL LEAVE ANY MENTION OF PRECIPITATION OUT OF THE GRIDS FOR NOW. THE RIDGE THEN BEGINS TO SHIFT EAST SUNDAY...WHICH OPENS UP AN ACTIVE SOUTHWEST FLOW INTO NORTH DAKOTA. THE POTENTIAL FOR SIGNIFICANT SHORTWAVES APPEAR TO CONVERGE ONTO NORTH DAKOTA BEGINNING SUNDAY...THEN AGAIN TUESDAY THROUGH THURSDAY. EVEN MONDAY MAY NOT BE TSTM FREE DEPENDING UPON THE TIMING OF THESE WAVES. NEEDLESS TO SAY...EACH DAY WILL BE SUSCEPTIBLE FOR SHOWERS/THUNDERSTORMS. HIGH TEMPERATURES AROUND 90F THROUGH SUNDAY FOLLOWED BY THE 80S FOR MOST OF NEXT WEEK. OVERNIGHT LOWS IN THE 60S. && .AVIATION...A COLD FRONT WAS LOCATED OVER WESTERN NORTH DAKOTA JUST EAST OF KISN AND KDIK. THE MAIN THREAT FOR AVIATION WILL BE HIGH BASED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WITH CEILINGS AROUND 10KFT. FOR ANY THUNDERSTORM THAT DEVELOPS NEAR OR OVER AN AERODROME...VERY GUSTY WINDS ARE POSSIBLE...GREATER THAN 60KT. VFR CEILINGS AND VISIBILITIES ARE EXPECTED OVER THE NEXT 24HR PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....KS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 AM CDT WED JUL 11 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT A WIDESPREAD SEVERE EVENT IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK. THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 427 PM CDT WED JUL 11 2012 NDZ009-017-112230- MCKENZIE-WILLIAMS- 327 PM MDT WED JUL 11 2012 ...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE COUNTY...MOVING EAST AT 25 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHARBONNEAU BY 350 PM MDT... ALEXANDER BY 405 PM MDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 513 PM CDT WED JUL 11 2012 NDZ001-112315- DIVIDE- 513 PM CDT WED JUL 11 2012 ...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ALKABO BY 520 PM CDT... FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The Glasgow radar (KGGW), 216 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
17 hail, 8 thunderstorm wind. Local standard time, as filed.
The very large hail damaged a patrol car.
The large hail dented cars and damaged shingles on a home.
The large hail damaged crops, homes, and vehicles.
Large hail accompanied the strong winds.
Estimated peak gusts.
Estimated winds south of Lincoln.
Hail up to one half inch in diameter accompanied the strong winds.
Estimated peak winds rural north Bismarck.
The strong winds knocked down numerous small tree branches around Lake Isabel south of Dawson. Two pontoons were also flipped over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382577, 382583, 382581, 382582, 382585, 382590, 382587, 382588, 382591, 382595, 382596, 382592, 382594, 382599, 382597, 382598, 382600, 382601, 382603, 382604, 382605, 382602, 382606, 382607, 382764.